NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 26, 2015
Extreme Earache/Headache Following Injection
Being on welfare in Australia i received dental treatment from a student in their final year. As he put the needle in my lower jaw shooting electric shock flashed across my entire face. It took her a good minute to finish putting the needle in. Now 7 days later i am still very tender in that area of the jaw but am now experiencing pain (quite a lot!)behind the ear and in the ear, this is as well as quite a hideous headache behind the ear. I have never had an earache (i am 40) and rarely headaches i am in top health with no signs of cold/sinus/flu/cough etc. Could it be possible that the injection has caused this pain/headache. I have been to a doctor whom has said my ear drum is bulging which would be painful.. no normal signs of infection but has given me antibiotics anyway. I happily signed a consent for the student to work on me and am not on a blame crusade.. just curious .. thanks a lot
It is not uncommon for the injection of local anesthesia to get so close to the nerve that the needle touches it causing an electric shock like sensation. Pain in the region you describe is unlikely, particularly with one of two common injection techniques. It is possible that the pain is related to a Gow-Gates injection, but this is also very unlikely. It may be tooth-related, actually.
You may want to visit with your dentist who can rule in or out a dental cause.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University